Bill Manning’s blog: Part XII


Here is the latest of Bill’s blog posts. He, and we, hope it will be helpful to all those battling late stage prostate cancer. Click here for earlier parts if you missed them.

Part XII: Hold on loosely … but don’t let go

My oncologist stopped my chemotherapy (Taxotere + Carboplatin) treatments after cycle #5.  I developed significant peripheral neuropathy in both my feet and hands. It is particularly bad in my feet.

We had hoped to re-start after a short break if the neuropathy resolved. Today my oncologist officially pulled the plug on this round of chemo. The very rough plan is to stay on Lupron and Xgeva with monthly follow-up visits, repeat scans in 3 months, and maybe more chemo in the future.

My PSA is down to 22. It was 116 when I started chemo in January, so I definitely had a good PSA response to the treatments.

Independent of the chemo I recently developed significant pain in my thoracic spine (middle of back) and right rib. I had an MRI last Saturday. The good news is that that spinal cord is OK and the vertebrae are structurally sound (at least for now). There is quite a bit of cancer in my thoracic spine, but we already knew that was the case.

I visited with my radiation oncologist today. He has suggested 15 palliative RT treatments to relieve the pain. They begin tomorrow.  Hopefully this will take care of the pain.

Mentally I am doing much better. The chemo really took a toll on me, but I am feeling much better and have a better outlook since I stopped the chemo.

I will check in a few months.  Happy summer!

Peace

7 Responses

  1. Bill:

    Thanks again for your updates. They are very helpful. I am still several stages behind you, so it is good to have some idea of what may lie ahead. On Zytiga for several years with good results, but back on Lupron now.

  2. Bill,

    As always, thank you for your effort and bravery as you move through this battle with the terrible stealer of lives, cancer. I have lost so many, and am personally affected as well with prostate cancer. Your blog helps many, I am sure. It is a window, to the man behind the struggle, and to what the struggle looks like, for you … and maybe for others before you, and who will come after. My heart is with you. Keep fighting the good fight.

  3. Bill,

    One of my mottos: “When you’re going through hell, don’t stop walkin.”

  4. Bill,

    You have been such a help and inspiration to me. I admire your courage, your generosity and your strength. I stand in a similar position, extensive lymph gland mets, but not extensive bone mets, yet.

    Arthritis seems to be fighting with the cancer over which one will take over my spine first — the arthritis is winning, now in the cervical, thoracic and lumbar vertebrae.
    A new sclerotic spot on my left femur; too soon to tell what it is, but it probably will become a new metastasis. But I remain hopeful.

    I’m too weak for chemo, and had to diminish the dosage of Xtandi, and now am on a week’s vacation from Xtandi, as my weight dropped to 122.5, but my PSA is down to 1.58 again, from 2.09, so at least the meds are still holding it back.

    Bill, you didn’t mention your weight and appetite. … How are they holding up?

    I’m fighting at your side, Bill, and you have my prayers and best wishes.

    Eric

  5. Bill:

    Thinking about you — hope the fight continues and the pain is manageable.

    Peace.

  6. Your courage, your generosity, and your strength is really admirable. Thank you for your effort and bravery as you move through this battle with the terrible stealer of lives, cancer.

  7. Bill:

    Your fortitude is a real boost for those of us following along behind you.

    @Cericwin: Your comments above mention your bout with Xtandi. I’ve been on it for some 4 months after Zytiga finally stopped working. There was an interim of another 4 months without any medication during which time the PSA had gone up above 60. It went down to around 30 in just 1 month of Xtandi, but the side effects were intolerable: weakness, loss of appetite, loss of concentration, joint pains, and just generally feeling terrible. Together with my atrial fibrillation, Xtandi put me in the hospital twice after nearly passing out. The oncologist agreed to lower the recommended dosage of four pills/day down to 3 pills/day, and that helped somewhat with the side effects — but not enough. However, the PSA did continue to drop but more slowly. Did you experience any such symptoms? Now I am also “on vacation” from Xtandi until my oncologist finds something else.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.

%d bloggers like this: